News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: High diastolic-high pulse rate


 Mejo - Wed Feb 21, 2007 3:39 pm

I am a 51 year old female with allergies (typical - pollen, dust mites, animal dander), and allergy related asthma. I moved to a different state 6 months ago, encountering new flora. I also have a cat. I am 5/5" and weigh 140, a size 8. I tend to gain around the middle. I have been in good health always, except for the allergies.

Since moving, I have needed to use Albuterol more often. I was taking Claritan-D, but have since started taking just Claritan (without the decongestant.) I did that because I noticed that I was having an elevated pulse rate, all the time. My resting rate (during the day, have not taken it on rising) is around 95-105. After I noticed that, I started taking my blood pressure, and it is ranging somewhere between 118/89 to 124/99. EEEK! Could this be a reaction to the combination of albuterol and pseudoephidrine? I stopped the decongestant, but I have been going through approx an inhaler evey two months. If it is not a reaction to that, then it must be hbp. I have started a comprehensive multi-vitamin, fish oil, coq10, potassium and additional b vitamins, and am really watching the salt and fats. I also go to the gym 3 times a week.

Help! Do you think it's the albuterol, and perhaps I should look at a preventative instead, like Singular?
 John Kenyon, CNA - Tue Feb 27, 2007 10:45 pm

User avatar Hello Mejo - Everything makes sense, at least up to a point. The change in area with exposure to new flora, increased use of Claritin D and albuterol, increased resting rate and slightly elevated BP. However, the psuedoephedrine is now out of the equation (and for the best, in my personal opinion, as with allergic rhinitis and/or asthma the pseudoephedrine isn't all that useful as a rule). Still, going through an albuterol inhaler every two months on average, you almost certainly should be on a preventive maintainance steroid-based inhaler like Singulair, with resort to the albuterol only when asthma symptoms break through (albuterol is best used as a "rescue" medication rather than as a means of keeping chronic symptoms at bay).

The albuterol alone, in the amounts being used, could very well be causing the moderate increase in heart rate and blood pressure. I would recommend asking for a maintainance inhaler like Singulair, save the albuterol for when you're having real problems despite the steroid, and then see if things don't settle down within a week or so of starting the new regimen. Meanwhile, the rate and pressures you're having now are within or very close to normal limits and not something to be too concerned about unless both continue or increase after you've reduced albuterol use.

Hope this is helpful.
 John Kenyon, CNA - Tue Feb 27, 2007 10:49 pm

User avatar PS - I need to correct myself here. While I do think sIngulair would be more effective for you than Claritin, my reference to "steroid-based inhaler" was intended to be a separate reference to Advair DIscus inhaler. That and SIngulair, with albuterol only during breakthrough symptoms, should give you the best coverage and in all likelihood eliminate the elevated vital signs you've discovered. Sorry for any confusion about that.

Please also keep us updated on this.
 Mejo - Wed Feb 28, 2007 7:09 am

Well, that's a relief.

My 17 year old has hbp. Her endocrinologist said - we have about a million dollars in tests, and there isn't anything that shows up to cause it, so it must be primary. Hers was 160/130 when she went to the school nurse with symptoms, and we've had just about every test you can think of. She's now on lisinopril.

Anyway, I guess bp is a little "top of mind" for me after all that. Although I've always been low/normal, I did notice my pulse rate was much higher than it should be, so I checked my bp (on her machine) and was concerned.

I will go and ask re: Singulair and Adavair, although there are some concerns about the Adavair long term, as well, I understand. I was only on that once, Feb. 2006, when I had pneumonia, and was on it for two months.

Ok, I'm cutting back on the caffeine, finding a doctor here so I can do an asthma maintenance plan, and continuing exercising!

But, I do wonder why only the diastolic number was so elevated.

I was concerned, so thanks for the feedback!
 Mejo - Wed Feb 28, 2007 7:11 am

sp Advair. Sorry! Sometimes I get the name confused with that skin cream.
 John Kenyon, CNA - Wed Feb 28, 2007 12:15 pm

User avatar Hello again - It's not surprising that elevated BP would be up front in your mind given your daughter's problem. Was there by any chance a 24-hour urine test done? I am thinking that when chronic elevated BP presents itself in someone this young it is often caused by pheochromocytoma, a usually bening adreanal tumor which secretes its own adrenaline. If that has been ruled out then there would seem to be no other choice than to resort to controlling the symptoms.

As for the concerns with Advair, I am assuming you refer to the warnings issued a while back because of its containing salmeterol, the active ingredient in Serevent. Advair is a combination of salmeterol and fluticasone (a steroid). If for any reason Advair is contraindicated because of the salmeterol, then there are maintainance inhalers containing a steroid only which are available. Almost all of the asthma-related deaths involving salmeterol were in either seriously compromised pulmonary patients or those with rapidly deteriorating asthma. If you or your doctor feel your asthma has worsened recently compared with the long-term, then that may be sufficient cause to try something that doesn't contain salmeterol. It is generally felt to be better to manage the overall problem without resorting to a "rescue" drug like albuterol, because of the potential to cause symptoms such as you have mentioned here.

I hope this is all useful to you and that you find a comfortable way to manage your symptoms.
 Mejo - Wed Feb 28, 2007 3:01 pm

Yes, in reference to my then 15-year old daughter, we did everything. I was actually hoping for the pheochromocytoma, which I guess isn't such a great thing to have, but I thought that it was at least somewhat correctable. But no. Yes, we had a 24 hr. urine, plus even tested for Lyme disease (that was far-fetched) the only things high on the blood test were LDL at 138, total cholesterol 199. They did a CT scan of the head, renal artery doppler, 24 hr bp moniter, checked cortisol, abdominal angiogram, etc. etc. It all took about 6-9 months to get to all the doctors and do all the tests and go through every possible idea. And finally ended up at an absolutely fab pediatric endocrynologist at St. Joseph's in NJ. Don't know why, not happy that I don't know, but the answer for her is a lifestyle change (losing 20-30 plus exercise).

So, I'm cool and will go the smarter maintenance route with the singular first, then add Advair if needed (discussing with my doctor, of course - disclaimer, disclaimer :)

Thanks again!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here